Dr Arikawe Adeolu, a medical practitioner in the Federal Medical Centre, Jabi, Abuja, has cautioned that an overdose of paracetamol medication could lead to liver failure in just one day. Adeolu gave the warning in a meeting at Abuja on Monday.
Essential drugs such as antimalarials and antibiotics are becoming more expensive lately as a consequence of the implementation of the 20 percent duty tax on imported drugs by the Federal authorities.
He explained that drugs generally had unwanted side effects and that some medications, such as paracetamol, that were frequently abused, may result in liver damage.
“Some of the significant causes of liver disease is medication.
There are a number of types of drugs which may cause liver damage if not taken as prescribed. “There is one common drug that is very popular among this class of drugs and that is paracetamol. Paracetamol if taken above the recommended dose has the ability to damage the liver. “An overdose of paracetamol can actually lead to liver failure within 24 hours.
This is why it is not recommended that drugs are taken by self-medication.
He, however, noted that there were specific and non-specific symptoms of liver disease. “Non-specific symptoms are nausea, vomiting and loss of appetite, while the specific symptoms are jaundice, abdominal swelling, pain, itching and dark coloration of urine,’’ said the expert.
He said that the faeces of individuals with the disease may appear pale rather than the normal brownish colour.
The expert advised that to prevent liver disease it was important for individuals to always undergo routine medical check-up for early detection and treatment.
“Excessive use of alcohol is another reason for liver disorder. The substance was proven to have a notable impact on liver functioning; excessive use of alcohol may cause deterioration in liver function. “This is only because of it’s direct harmful effect in the liver tissues. A fatty liver can also result in liver damage,” Adeolu explained.
He clarified that a fatty liver has been the deposition of fats to the liver, adding that this is usually brought on by obesity, higher cholesterol, alcohol and diabetes.
According to the specialist, once there’s a fatty liver, then there’s continuing harm to the liver, even though one might not feel any immediate symptoms.
He advised against ingesting Medications without prescription, saying that Over-The-Counter (OTC) medication can be Harmful to the total wellbeing and health of someone.
“Should you feel Unwell, visit a certified medical center and conduct a diagnostic evaluation to determine Exactly what the issue is. “Even though you barely fall ill, always Make Certain You do a Routine checkup to rule out any chance of underlying ailments,” he explained. (NAN)